Virginia, 2016Hail and Damaging Winds in Virginia, September 28, 2016
September 28, 2016 · NWS RNK · 20 events in 10 counties and zones
A quasi-stationary frontal boundary continued to produce bands of deep convection early in the morning on September 28th, as a strong upper low continued to deepen in parts of the Ohio Valley. Widespread severe weather began to occur in the mid afternoon hours, mainly in the form of large hail and isolated wind damage across mainly the piedmont counties of Virginia, as the storms moved out of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary frontal boundary continued to produce bands of deep convection early in the morning on September 28th, as a strong upper low continued to deepen in parts of the Ohio Valley. Widespread severe weather began to occur in the mid afternoon hours, mainly in the form of large hail and isolated wind damage across mainly the piedmont counties of Virginia, as the storms moved out of the New and Roanoke River Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 12:58 PM EST, 37 minutes earlier.
Area forecast discussion, Sep 28, 12:58 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
158 PM EDT Wed Sep 28 2016
.SYNOPSIS...
A weak frontal boundary will continue to meander east of the Blue
Ridge through late week. A strong upper level area of low pressure
will also drop south into the Tennessee Valley Thursday into
Friday before lifting back north by Saturday. The combination of
these features will lead to rounds of showers and storms through
the rest of the week before drier weather arrives this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM EDT Wednesday...
Strong upper low to the north should continue to dig south into
the Ohio Valley later today causing sharpening of the backing
southwest flow aloft across the region. This should act to spill
moisture back westward by afternoon ahead of perhaps another weak
surface wave sliding up the residual surface front to the south.
Already seeing a slight push in the deeper moisture on the total
precipitable water graphics.
Guidance suggests this will allow for a highly diffluent scenario
to take shape aloft this afternoon with good shear including
decent low/mid level flow of 30-40 kts espcly eastern third. In
addition, arrival of cooling aloft should help overcome potential
lack of good instability given low clouds lingering out east. Most
solutions including the latest Cams tend to focus best coverage
along/east of Highway 29 per high PWATS, then gradually fill in
back into the Blue Ridge. Will also have a leading band of showers
ahead of the upper low approaching the west late, but still
appears will be a break between the two over the far
west/southwest sections where drier air will remain nosed in.
Therefore running with a gradient of likely/categorical pops east to
likelys eastern slopes of the Blue Ridge to low/slight pops far west.
Appears the east also has the best shot at isolated pulse/training
storms given chilly temps aloft while QPF of 1-2 inches possible
in spots but not widespread enough at this point for a watch
today.
Have increased maximum temperatures in some locations that are
already getting sunshine. Lower clouds that extended from the
foothills in eastern Wilkes County to the Henry County will
eventually erode. Even those spots that get heating later today
will warm into the mid 70s to lower 80s.
Complex interaction of the residual front and bands of showers around
the upper low will persist into the overnight with added potential for
stronger storms north/east at least this evening per 00z ECMWF. Could
eventually work into a dry slot aloft espcly western half later tonight
as suggested by the latest HiRes-ARW but that remains iffy as
features likely slower to exit than progged. Otherwise given
expected good lift and continued deep moisture off models eastern
half, will continue likely pops through around midnight and then
slowly taper to mostly chance most sections late. With lots of
clouds lingering and the front stuck across the region, expect
lows to be warmer than earlier expected with mostly 50s mountains,
while the east likely remains in the low/mid 60s overall.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EDT Wednesday...
A closed upper low is expected to stall across the Ohio River Basin
during the day Thursday, while a series of disturbances, including
an encroaching cold front from the west, will begin to interact with
the deep atlantic moisture and pulse along the mid Atlantic Seaboard
through the period. As a result, ongoing showers and thunderstorms
are expected to continue across the eastern Piedmont counties of
Virginia and North Carolina during the morning hours Thursday.
Showers and storms will likely increase in coverage and intensity by
mid afternoon, continuing the spread with the flow of moisture
around the low and along the boundary. Some of the thunderstorms
could be strong with hail, gusty winds, and heavy downpours.
Impressive low level lapse rates coupled with unseasonably low
freezing levels could aid in ultimate hail potential. Thunderstorm
activity is expected to diminish in large part due to the loss of
daytime heating and the subsequent instability axis overnight
Thursday. Continuing light to moderate shower coverage will maintain
through much of the overnight hours, with uncertainty remaining in
just how much precipitation will fall. The NAM/ECMWF models continue
to indicate very wet conditions while the GFS continues to keep the
heaviest precipitation a bit north of the forecast area. Have tended
to split the difference between the two model camps when it comes to
QPF/POPs.
Temperatures during the period continue to trend cooler for highs
and warmer for lows. Expect daytime highs struggling to breach 70
degrees THU/FRI thanks to cloudcover. Low temps will remain cool,
but trending a bit warmer than guidance due to abundant
cloudcover and continued Warm Air Advection East of the Blue Ridge
prior to the low pulling back North. Sub 50s to the west will be
remain possible Overnight Thursday and especially overnight
Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...
Closed upper low continues to lift northward through the Ohio Valley
into the weekend. The low center continues to push into the Great
Lakes by Sunday evening and New England by Monday. The low will
move into the Atlantic ocean on Tuesday. Meanwhile, the potential
for tropical low development across the Caribbean may lead to a
threat for the southeast early next week. This is being monitored
by the NHC and WPC.
Temperatures will start cooler for Saturday with continued
improvement as precip/cloudcover comes to an end, then
temperatures begin to moderate Sunday into Tuesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 155 PM EDT Wednesday...
Scattered showers and thunderstorms were beginning to develop from
KTNB to KBCB and northeast of KLYH. MVFR clouds from KFVX to KUKF
were lifting and will improve to VFR by 20Z/4PM.
Showers and thunderstorms will become widespread east of a KHSP to
KDAN line after midnight. As an upper low moves south of the Great
Lakes tonight and Thursday...a cold front will approach the
Appalachians from the west. This front will merge with a
stationary low pressure system over Virginia on Thursday.
Medium to high confidence of MVFR to IFR ceilings and fog
developing overnight. Little improvement is expected on Thursday.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valleys
through Friday night. This will keep variable clouds, MVFR cigs,
and periods of -SHRA across the region through much of the period.
Should finally see VFR return during Saturday and continue Sunday as
the upper low lifts north and weak high pressure builds in.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...JM
LONG TERM...JM/KK
AVIATION...AMS/JH
Hazardous weather outlook, Sep 28, 8:28 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT WED SEP 28 2016
NCZ004>006-VAZ032>035-043>047-058-059-291100-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
928 AM EDT WED SEP 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK...15 PERCENT CHANCE...OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREATS ARE
TORNADOES AND DAMAGING WINDS. IN ADDITION...VERY HEAVY RAINFALL
COULD RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL ROUNDS OF HEAVY RAIN COULD OCCUR THURSDAY INTO THURSDAY
NIGHT. THIS MAY RESULT IN FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
NCZ003-019-020-VAZ014-016-017-022>024-291100-
SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-
928 AM EDT WED SEP 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SMALL POTENTIAL FOR STRONG TO ISOLATED SEVERE
THUNDERSTROMS CONTAINING LOCALLY DAMAGING WINDS AND POSSIBLY LARGE
HAIL THIS AFTERNOON AND EVENING. IN ADDITION...VERY HEAVY
RAINFALL COULD RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-291100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
928 AM EDT WED SEP 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 28, 9:05 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 AM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 1 WSW PELHAM 36.49N 79.49W
09/27/2016 CASWELL NC DEPT OF HIGHWAYS
THREE TREES DOWN NEAR PELHAM ON NUNNELY ROAD.
&&
EVENT NUMBER RNK1601647
PWLocal storm report, Sep 28, 9:25 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND DMG 1 WSW PELHAM 36.49N 79.49W
09/27/2016 CASWELL NC DEPT OF HIGHWAYS
THREE TREES DOWN NEAR PELHAM ON NUNNELY ROAD.
&&
CORRECTED EVENT TIME
EVENT NUMBER RNK1601647
PWSpecial weather statement, Sep 28, 1:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT WED SEP 28 2016
NCZ005-006-VAZ044-281915-
CASWELL-ROCKINGHAM-PITTSYLVANIA-
222 PM EDT WED SEP 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASWELL...NORTHEASTERN
ROCKINGHAM...AND SOUTH CENTRAL PITTSYLVANIA COUNTIES AND THE CITY OF
DANVILLE...
AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HARRISONS
CROSSROADS...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
WENTWORTH...
BETHEL...
AND BLAIRS.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3637 7976 3648 7981 3672 7939 3648 7922
TIME...MOT...LOC 1820Z 250DEG 17KT 3645 7971
RAB
Event by event
11 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Montgomery
- When
- September 28, 1:35 PM EST to 1:42 PM EST
- Where
- Montgomery County, 1.3 mi WSW of Mt Tabor to Blacksburg
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -80.420
Hail lasted for several minutes, falling the heaviest between 335 to 340 PM. Dents in cars were reported.
Hail, Pittsylvania
- When
- September 28, 2:15 PM EST
- Where
- Pittsylvania County, 2.07 mi S of Kent
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -79.300
Hail, Danville (C)
- When
- September 28, 2:20 PM EST
- Where
- Danville (C) County, 0.69 mi N of (Kdan)danville Regional Airport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.580, -79.340
Hail, Pittsylvania
- When
- September 28, 2:27 PM EST to 2:30 PM EST
- Where
- Pittsylvania County, Ringgold
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.600, -79.300
Hail the size of a quarter fell for at least three minutes.
Thunderstorm Wind, Halifax
- When
- September 28, 3:15 PM EST
- Where
- Halifax County, 2.32 mi WSW of Cluster Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -78.960
Thunderstorm winds resulted in three uprooted trees, one of which impacting the side of a house, near Cluster Springs.
Hail, Halifax
- When
- September 28, 3:20 PM EST
- Where
- Halifax County, 0.69 mi N of Cluster Spgs
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 36.630, -78.920
Hail, Halifax
- When
- September 28, 3:40 PM EST
- Where
- Halifax County, Alton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.570, -79.000
Thunderstorm Wind, Botetourt
- When
- September 28, 3:45 PM EST
- Where
- Botetourt County, 1.3 mi WSW of Webster
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.340, -79.850
Thunderstorm winds blew down a few trees and power lines along Webster Road.
Hail, Halifax
- When
- September 28, 3:53 PM EST
- Where
- Halifax County, 1.77 mi SE of Cluster Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.600, -78.900
Thunderstorm Wind, Roanoke
- When
- September 28, 3:53 PM EST
- Where
- Roanoke County, 1.77 mi NE of Lindenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.300, -79.850
Thunderstorm winds resulted in the downing of numerous large tree limbs near the town of Vinton.
Hail, Bedford
- When
- September 28, 4:58 PM EST
- Where
- Bedford County, 3.62 mi SSW of Coleman Falls
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.450, -79.350
Hail, Bedford
- When
- September 28, 5:08 PM EST to 5:22 PM EST
- Where
- Bedford County, 1.38 mi N of Boonsboro to 1.49 mi NNE of Boonsboro
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -79.270
Hail from the storm fell for several minutes.
Thunderstorm Wind, Bedford
- When
- September 28, 5:14 PM EST
- Where
- Bedford County, 2.82 mi N of Boonsboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.490, -79.260
Thunderstorm winds resulted in numerous trees down along Holcomb Rock Road.
Thunderstorm Wind, Lynchburg (C)
- When
- September 28, 5:19 PM EST
- Where
- Lynchburg (C) County, 1.3 mi WNW of Lynchburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.430, -79.170
Thunderstorm winds brought a power Line down on Rivermont Avenue.
Hail, Amherst
- When
- September 28, 5:33 PM EST
- Where
- Amherst County, 2.65 mi NE of Madison Hgts
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 37.450, -79.100
Thunderstorm Wind, Amherst
- When
- September 28, 5:50 PM EST
- Where
- Amherst County, 2.34 mi NNW of Stapleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.510, -79.000
Several large tree limbs were blown down by thunderstorm winds.
Thunderstorm Wind, Buckingham
- When
- September 28, 7:07 PM EST
- Where
- Buckingham County, 1.49 mi SSE of New Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.680, -78.290
Thunderstorm winds toppled a tree along the 2600 Block of C. G. Woodson Road.
Thunderstorm Wind, Buckingham
- When
- September 28, 7:19 PM EST
- Where
- Buckingham County, 4.72 mi SE of Gold Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.580, -78.300
Thunderstorm winds downed a tree at the intersection of Trents Mill Road and Walnut Hill Lane.
Hail, Bedford
- When
- September 28, 7:48 PM EST
- Where
- Bedford County, 1.65 mi W of Peaksville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.420, -79.580
Lightning, Halifax
- When
- September 28, 10:30 PM EST
- Where
- Halifax County, 0.89 mi SW of Aarons Creek
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -78.730
A lightning strike from a thunderstorm started a small house fire in a structure along Aarons Creek Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, September 28 to 30, 2016$2.5 million · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Maryland, September 28 to 29, 2016$70,000 · 8 events
- Flash Flood and Hail in South Carolina, September 28, 2016$35,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Virginia, September 28, 2016$11,000 · 2 in hail · 12 events
- Heavy Rain in Virginia, September 28 to 30, 201612 events
- Hail in North Carolina, September 28, 20162.5 in hail · 10 events
- Waterspouts in Lake Michigan, September 28, 20169 events
- Heavy Rain in Virginia, September 28 to 30, 20169 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20165 events
- Heavy Rain in Maryland, September 28 to 30, 20164 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 28, 20163 events
- Hail and Damaging Wind in North Carolina, September 28, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660661, 660662, 660664, 660663, 660669, 660665, 660666, 660671, 660667, 660670, 660668, 660672, 660674, 660701, 661340, 661343, 660714, 660708, 660702, 660726.